Health Information

Isometheptene, Dichloralphenazone, and Acetaminophen

  • Home
  • Health Information
Isometheptene, Dichloralphenazone, and Acetaminophen 

En Español (Spanish Version)

(eye soe me thep' teen) (dye klor al phen' a zone) (a seet a min' oh fen)

IMPORTANT WARNING:

The combination of isometheptene mucate, dichloralphenazone, and acetaminophen will no longer be available in the U.S. after January 2011. If you are currently taking this medication, you should talk to your doctor to discuss switching to another treatment.

[Posted 01/13/2011] ISSUE: FDA notified healthcare professionals that it has asked drug manufacturers to limit the strength of acetaminophen in prescription drug products, predominantly combinations of acetaminophen and opioids, to 325 mg per tablet, capsule, or other dosage unit, making these products safer for patients. This action will help to reduce the risk of severe liver injury and allergic reactions associated with acetaminophen. A Boxed Warning highlighting the potential for severe liver injury and a Warning highlighting the potential for allergic reactions (swelling of the face, mouth, and throat, difficulty breathing, itching, or rash) will be added to the label of all prescription drug products that contain acetaminophen.

BACKGROUND: Acetaminophen, one of the most commonly used drugs in the United States, is widely and effectively used in both prescription and over-the-counter (OTC) products to reduce pain and fever. Examples of prescription products that contain acetaminophen include hydrocodone with acetaminophen (Vicodin, Lortab), and oxycodone with acetaminophen (Tylox, Percocet). OTC products containing acetaminophen (e.g., Tylenol) are not affected by this action. Information about the potential for liver injury is already required on the label for OTC products containing acetaminophen. FDA is continuing to evaluate ways to reduce the risk of acetaminophen related liver injury from OTC products. No drug shortages are expected, because the 3-year implementation period should permit adequate time for necessary reformulations.

RECOMMENDATION: Healthcare professionals were reminded to advise patients not to exceed the acetaminophen maximum total daily dose (4 grams/day), and not to drink alcohol while taking acetaminophen-containing medications.

Healthcare professionals were encouraged to inform patients that there is no immediate danger to patients who take these combination pain medications, and patients should continue to take them as directed by their health care provider. The Drug Safety Communication provides additional information for healthcare professionals, information for patients, a data summary and a list of all affected products. For more information visit the FDA website at: http://www.fda.gov/Safety/MedWatch/SafetyInformation and http://www.fda.gov/Drugs/DrugSafety .

WHY is this medicine prescribed?

The combination of isometheptene mucate, dichloralphenazone, and acetaminophen is used to relieve migraine and tension headaches. It prevents blood vessels in your head from expanding and causing headaches.

This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.

HOW should this medicine be used?

The combination of isometheptene mucate, dichloralphenazone, and acetaminophen comes as a capsule to take by mouth. It usually is taken when a headache first begins and then as needed. Do not take more than 5 capsules in 12 hours or more than 8 capsules per day. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take isometheptene mucate, dichloralphenazone, and acetaminophen exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor.

What SPECIAL PRECAUTIONS should I follow?

Before taking isometheptene mucate, dichloralphenazone, and acetaminophen,

  • tell your doctor and pharmacist if you are allergic to isometheptene mucate, dichloralphenazone, acetaminophen, or any other drugs.
  • tell your doctor and pharmacist what prescription and nonprescription medications you are taking, especially antihistamines, MAO inhibitors (phenelzine [Nardil] and tranylcypromine [Parnate]), medications for depression such as chlorpromazine (Thorazine), sleeping pills, tranquilizers, and vitamins.
  • tell your doctor if you have or have ever had heart, kidney, or liver disease; glaucoma; high blood pressure; or artery disease.
  • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking this medication, call your doctor.
  • you should know that this drug may make you drowsy. Do not drive a car or operate machinery until you know how this drug affects you.
  • remember that alcohol can add to the drowsiness caused by this drug.

What should I do IF I FORGET to take a dose?

This medication usually is taken as needed. If your doctor has told you to take isometheptene mucate, dichloralphenazone, and acetaminophen regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

What SIDE EFFECTS can this medicine cause?

Isometheptene mucate, dichloralphenazone, and acetaminophen may cause side effects. Tell your doctor if this symptom is severe or does not go away:

  • drowsiness

If you experience the following symptom, call your doctor immediately:

  • skin rash

If you experience a serious side effect, you or your doctor may send a report to the Food and Drug Administration's (FDA) MedWatch Adverse Event Reporting program online [at http://www.fda.gov/Safety/MedWatch ] or by phone [1-800-332-1088].

What should I know about STORAGE and DISPOSAL of this medication?

Keep this medication in the container it came in, tightly closed, and out of reach of children. Store it at room temperature, away from excess heat and moisture (not in the bathroom). Throw away any medication that is outdated or no longer needed. Talk to your pharmacist about the proper disposal of your medication.

What should I do in case of OVERDOSE?

In case of overdose, call your local poison control center at 1-800-222-1222. If the victim has collapsed or is not breathing, call local emergency services at 911.

What OTHER INFORMATION should I know?

Keep all appointments with your doctor.

Do not let anyone else take your medication. Ask your pharmacist any questions you have about refilling your prescription.

It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.

Brand Names

  • Alidrin® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Amidrine® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Duradrin® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Epidrin® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • I.D.A.® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Iso-Acetazone® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Isocom® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Midchlor® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Midrin® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Migquin® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Migran-A® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Migrapap® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Migratine® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Migrazone® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Migrex® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Mitride® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Va-zone® (as a combination product containing Acetaminophen, Dichloralphenazone, Isometheptene)[¶]
  • Also available generically

This branded product is no longer on the market. Generic alternatives may be available.

Medication Information

The information contained in this tool is intended as an educational aid only. It is not intended as medical advice for individual conditions or treatment. It is not a substitute for a medical exam, nor does it replace the need for services provided by medical professionals. Talk to your doctor, nurse or pharmacist before taking any prescription or over the counter drugs (including any herbal medicines or supplements) or following any treatment or regimen. Only your doctor, nurse, or pharmacist can provide you with advice on what is safe and effective for you.

The use of this tool is at your sole risk. These products are provided "AS IS" and "as available" for use, without warranties of any kind, either expressed or implied. HCA makes no representation of warranty as to the accuracy, reliability, timeliness, usefulness or completeness of any of the information contained in the products. Additionally, HCA makes no representation or warranties as to the opinions or other service or data you may access, download or use as a result of use of this tool. ALL IMPLIED WARRANTIES OF MERCHANTABILITY AND FITNESS FOR A PARTICULAR PURPOSE OR USE ARE HEREBY EXCLUDED. HCA does not assume any responsibility or risk for your use of this tool.

By searching using the form below, you hereby agree to the above conditions.

Go

If you are not certain how to spell the term, try using the first few letters to get a list of possible matches. (i.e. as for Aspirin)